advertisement
Question
Posted by: Ms L | 2012-04-11

Worried

Hi Doc,
Hope all is well?
Little background: My partner had a heart attack 2 and a half years ago, whereafter he became totally depressed, resigned from him (very well paid) job as hotel manager and had NO interest in sex afterwards. This carried on for a year and a half after which I decided I couldn''t deal with it anymore. I took him to another doctor which helped getting him onto the right medication and a psychologist who helped getting him off the tranquilizers of which Purata was one of which he had to take 2 in the morning and 2 at night. Now he''s on Trepiline at night and Lexamil in the morning and he''s back to his old self - well, almost. He recently started a business and is doing quite well. But. As we know both those meds cause ED which the new cardiologist recommended that he starts using Cialis 5mg daily. And it works! Last night we were talking and he admitted to being afraid of doing stuff in general in case he have another heart attack...Since he''s been on the Cialis we''ve been intimate twice. He''s so scared that he might have another episode and I don''t know how to react to this. He wants to fix the problem &  the physical side of our relationship as he says he miss being intimate with me, but the fear of dying or having another attack overules the desire to be intimate. I don''t know what to do to help him. He admits that he frequently during the day thinks what will happen if he should have another heart attack and says that he thinks about it constantly. We can afford for him to go to therapy, but he wouldn''t. He says that he feel comfortable talking to me and that we should rather do that, but I''m not sure I am of much help. I try not to interupt and ask too many questions but rather just listen, but it''s difficult. I told him that he cannot live is life by ''what if'' and that he should rather see it that he got a second chance at life. What should or could I do?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

OK, depression can add to the risk of a heart attack, and vice versa. And apart from medication effects, men can easily feel scared ( without of course wanting to admit it ) that they may be at risk of another heart attack if they take part in sex : and indeed this later turned ou to be part of your husband's concerns here. In fact, many specialist cardiologists, while not recommending it in the ICU, consider regular ordinary sex to be useful exercise for the heart. Interestingly, research shows that a severe heart attack while engaged in sex with one's spouse is not at all common ; though it is rather more common when engaged with a mistress.
Then there is the problem of drug effects, not only of antidepressant but a number of other drugs can also be relevant.
No AD causes ED in everyone who takes them ( and when it does arise - or not arise, perhaps - a different AD may well be free of this annoying effect ); and some of the more recently available ones seem to cause it rarely if at all.
Now, counselling with a professional counsellor would be ideal ( and even your cardiologist may know one who often works with cardiac patients ) but it sounds as though you are doing a really good job so far.
WOuld he perhaps agree to see a counsellor WITH YOU, as the issue obviously affects both of you, and you can tell him this would make you feel a great deal better, and help you learn how to continue to be helpful to him after the counselling is done ?

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: cybershrink | 2012-04-11

OK, depression can add to the risk of a heart attack, and vice versa. And apart from medication effects, men can easily feel scared ( without of course wanting to admit it ) that they may be at risk of another heart attack if they take part in sex : and indeed this later turned ou to be part of your husband's concerns here. In fact, many specialist cardiologists, while not recommending it in the ICU, consider regular ordinary sex to be useful exercise for the heart. Interestingly, research shows that a severe heart attack while engaged in sex with one's spouse is not at all common ; though it is rather more common when engaged with a mistress.
Then there is the problem of drug effects, not only of antidepressant but a number of other drugs can also be relevant.
No AD causes ED in everyone who takes them ( and when it does arise - or not arise, perhaps - a different AD may well be free of this annoying effect ); and some of the more recently available ones seem to cause it rarely if at all.
Now, counselling with a professional counsellor would be ideal ( and even your cardiologist may know one who often works with cardiac patients ) but it sounds as though you are doing a really good job so far.
WOuld he perhaps agree to see a counsellor WITH YOU, as the issue obviously affects both of you, and you can tell him this would make you feel a great deal better, and help you learn how to continue to be helpful to him after the counselling is done ?

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement